MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INCISOR 5.5MM EP-1 DSPL BLADE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. INCISOR 5.5MM EP-1 DSPL BLADE; SAW, POWERED, AND ACCESSORIES
Model Number 7205314
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a knee arthroscopy procedure, the shaver produced an extensive amount of small metal shavings into the patient.Procedure was completed with the same incisor 5.5mm blade.No delay and no patient complications were reported.All available information has been disclosed.Mi if additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the reported device and the reported incident.An analysis of the customer provided image found that there were particulates of unknown origin in the knee.A visual inspection revealed that seven unopened devices of the same batch number were returned.The device used in the procedure that was reported to have metal shavings was not returned and could not be analyzed.There were no visual problems with the devices of the same batch.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.Do not turn the adjustment collet beyond the limits of travel, doing so may result in damage to the blade.Irreversible damage to blades or burrs will result if they are run without the flow of irrigation (dry).A clinical investigation found that the photo provided confirmed the reported, and it is unknown if the shavings were retrieved from the patient.The blade is comprised with 304 stainless steel and is intended as an externally communicating device, not approved for implantation; therefore, long-term implantation data is not available.If retained the patient impact beyond possible corrosion, local irritation/discomfort, and/or migration cannot be determined.Based on the limited information provided, no further medical assessment can be rendered at this time.The complaint was confirmed.Factors that could have contributed to the reported event include excess pressure on the side of the tip, insufficient irrigation, or the catching of hard debris between the inner and outer blades.

Brand Name
INCISOR 5.5MM EP-1 DSPL BLADE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11200773
Report Number1219602-2021-00164
Device Sequence Number2384948
Product Code HAB
UDI-Device Identifier03596010251428
UDI-Public03596010251428
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/07/2025
Device Model Number7205314
Device Catalogue Number7205314
Device Lot Number50882873
Initial Date Received by Manufacturer 01/04/2021
Supplement Date Received by Manufacturer03/08/2021
Initial Report FDA Received Date01/20/2021
Supplement Report FDA Received Date03/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;